Alert archive / North Dakota / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 249, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 14, 2005, 5:30 PM CDT for Foster County, Stutsman County, North Dakota. It was in force for 61 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 14, 2005, 5:30 PM CDT (22:30 UTC)
- Expired
- Jul 14, 2005, 6:31 PM CDT
- In force
- 61 min
- Issued by
- NWS Bismarck, ND
- Area
- Counties, with a storm outline in the text
Counties Foster County, ND, Stutsman County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 127 km from the middle of the area, began a volume at 22:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 14, 5:40 PM CDT | HAIL 1 | 4 Wnw Edmunds, ND |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 14, 3:40 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 10.5 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1524 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 301 m²/s²
- 0-3 km storm-relative helicity
- 256 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KBIS 142230
SVRBIS
NDC031-093-142330-
/O.NEW.KBIS.SV.W.0249.050714T2230Z-050714T2330Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
530 PM CDT THU JUL 14 2005
THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN FOSTER COUNTY IN SOUTHEAST NORTH DAKOTA
NORTHEASTERN STUTSMAN COUNTY IN SOUTHEAST NORTH DAKOTA
* UNTIL 630 PM CDT
* AT 526 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS
STORM WAS LOCATED NEAR EDMUNDS...OR ABOUT 29 MILES NORTHWEST OF
JAMESTOWN...AND MOVING EAST AT 30 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
EDMUNDS AT 530 PM CDT
MELVILLE AT 535 PM CDT
KENSAL AROUND 545 PM CDT
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING CAN BE A KILLER. REMEMBER...IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
LAT...LON 4733 9919 4743 9855 4724 9849 4719 9898
4717 9906 4718 9911 4731 9919
$$
TWH2 follow-up statements
000
WWUS53 KBIS 142300
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
557 PM CDT THU JUL 14 2005
NDC031-093-142330-
/O.CON.KBIS.SV.W.0249.000000T0000Z-050714T2330Z/
FOSTER ND-STUTSMAN ND-
557 PM CDT THU JUL 14 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 630 PM CDT FOR
NORTHEASTERN STUTSMAN AND SOUTHEASTERN FOSTER COUNTIES...
AT 551 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL. THIS STORM WAS LOCATED NEAR KENSAL...OR ABOUT 26 MILES NORTH
OF JAMESTOWN...MOVING NORTHEAST AT 30 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
7 MILES NORTH OF COURTENAY BY 605 PM CDT
GLENFIELD BY 620 PM CDT
AT 540 PM CDT A SKYWARN SPOTTER REPORTED HAIL...UP TO THE SIZE OF
QUARTERS...4 MILES NORTHWEST OF EDMUNDS.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
THURSDAY EVENING FOR SOUTHEASTERN NORTH DAKOTA.
LAT...LON 4736 9903 4743 9855 4724 9849 4709 9878
4721 9888 4724 9891
$$
TWH000
WWUS53 KBIS 142331
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
631 PM CDT THU JUL 14 2005
NDC031-093-142341-
/O.EXP.KBIS.SV.W.0249.000000T0000Z-050714T2330Z/
FOSTER ND-STUTSMAN ND-
631 PM CDT THU JUL 14 2005
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN STUTSMAN AND
SOUTHEASTERN FOSTER COUNTIES EXPIRED AT 630 PM CDT...
THE SEVERE THUNDERSTORM HAS WEAKENED AND NO LONGER POSES A
SIGNIFICANT THREAT.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
THURSDAY EVENING FOR SOUTHEASTERN NORTH DAKOTA.
LAT...LON 4736 9903 4743 9855 4724 9849 4709 9878
4721 9888 4724 9891
$$
TWHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 3:25 PM CDT, 2 hours 5 minutes earlier.
Area forecast discussion, Jul 14, 3:25 PM CDT, 2 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 325 PM CDT THU JUL 14 2005 .SHORT TERM... THE FIRST CHALLENGE TODAY IS THE CHANCE OF THUNDER LATE THIS AFT/EVE...AND THE SECOND DEALS WITH THE POTENT TROUGH ON TAP OVER THE WEEKEND. WE HAVE UTILIZED A BLEND OF GUIDANCE IN DEVELOPING THE FCST...WITH A SLIGHT NOD TOWARD THE NAM OVER THE WEEKEND. THIS MODEL IS SLOWER WITH THAT SYSTEM...AND ALTHOUGH MODEL DISCREPANCIES EXIST...THE STRENGTH OF THERMAL RIDGING SUGGESTS THAT AT LEAST INITIALLY THE FROPA WILL BE SLOWER THAN THE GFS ADVERTISEMENT. A FEW STORMS LOOK TO OCCUR ALONG AND JUST BEHIND THE WEAK FRONT EXTENDING THRU SOUTH CENTRAL ND AFTER 21Z...AND WITH 1500 J/KG OF MLCAPE AND FAVORABLE DEEP LAYER SHEAR...ANYTHING THAT GOES COULD BE SEVERE. BY FRIDAY...HIGH PRESSURE CONTROLS OUR WX...BUT THINGS BEGIN CHANGING OVERNIGHT AS LOW/MID LEVEL WARMING AND MOISTENING COMMENCES WITH A 30KT LLJ. H85 TDS RISE INTO THE LOWER TEENS BY 12Z SAT...AND MID LEVEL LAPSE RATES BEGIN STEEPENING AS WELL. WE END UP WITH AROUND 1200 J/KG OF MUCAPE. HENCE...SOME ELEVATED STORMS ARE QUITE POSSIBLE. THE LOW LEVEL WAA REGIME REALLY RAMPS UP SAT AS THE UPPER LOW MAKES ITS WAY INTO SW CANADA...AND BY DAYS END WE HAVE H85 TEMPS BTWN 26 AND 33 C...H70 TEMPS OF 11-16 C...AND 1000-500MB THICKNESS VALUES ABOVE 582 DM. WITH PLENTY OF LOW LEVEL MIXING...WELL SEE SOME 100S OUT THERE...EVEN AS BOUNDARY LAYER MOISTURE INCREASES WITH TDS WELL INTO THE 60S. DEEP MIXING WILL ALSO TURN ON THE WIND MACHINE AS LOW LEVEL GEOSTROPHIC WINDS OF 30-40KTS WILL EXIST ALONG WITH A TIGHT SFC PRESSURE GRADIENT. MIGHT BE A WIND ADVISORY DAY. MLCAPE VALUES BY SAT EVENING WILL BE OVER 2000 J/KG...AND WITH HEIGHTS FALLING ALOFT THE CAP LOOKS TO BREAK WITH DECREASING MID LEVEL TEMPS AMIDST INCREASING UPPER LEVEL FORCING. SOME 40KTS OR MORE OF DEEP LAYER SHEAR WILL HELP ALONG THE SEVERE THREAT...ONE THAT MIGHT BE FAIRLY SIGNIFICANT AS INITIAL SUPERCELLS MAY MORPH INTO AN MCS AND CROSS THE STATE. GIVEN A DEEPLY MIXED BOUNDARY LAYER AND EXPECTED THERMODYNAMIC/KINEMATIC FIELDS...COULD BE QUITE A BIT IN THE WAY OF SVR WINDS WITH SUCH A SYSTEM IF A COLD POOL CAN GET GOING. MUCH QUIETER AS THE PAGE TURNS TO SUNDAY...AS THE FRONT IS EXPECTED TO BE EXITING THE AREA STAGE RIGHT DURING THE DAY. AND LASTLY...THERES SOME CONCERN FOR INCREASING FIRE WX ISSUES BY SAT WITH THE WIND AND HEAT...AND COLD FROPA OVERNIGHT. WE WILL CONTINUE TO MONITOR THE STATE OF THE FUELS DURING THE NEXT FEW DAYS. .LONG TERM... MONDAY THROUGH THURSDAY...HAVE MADE FEW CHANGES TO THE PREVIOUS FORECAST. THE GFS HAS BEEN CONSISTENT FROM RUN TO RUN...MOVING A SHORT WAVE RIDGE ACROSS THE REGION MONDAY NIGHT. THE GFS MOVES AN UPPER LEVEL LOW THROUGH CENTRAL CANADA ON WEDNESDAY...BUT KEEPS THE MAIN DYNAMICS WELL NORTH OF THE STATE...KEEPING THE CHANCE OF PRECIP SMALL. RIDGING SHOULD RETURN BY THURSDAY...SUPPRESSING ANY CHANCE OF PRECIP. CONSEQUENTLY...THE ONLY CHANCE OF PRECIP IN THE EXTENDED FORECAST WILL IN THE EASTERN COUNTIES MONDAY. TEMPS ON MONDAY SHOULD BE A LITTLE BELOW NORMAL RUNNING AROUND 80...BUT WARMING SLOWLY THROUGH THE REST OF THE EXTENDED PERIOD. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && SCHULTZ/RGT/TSW
Hazardous weather outlook, Jul 14, 4:55 AM CDT, 12 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 455 AM CDT THU JUL 14 2005 NDZ003>005-011>013-019>023-025-034>037-042-045>048-050-051-150953- BOTTINEAU-BURLEIGH-DICKEY-EMMONS-FOSTER-GRANT-KIDDER-LA MOURE-LOGAN- MCHENRY-MCINTOSH-MCLEAN-MERCER-MORTON-OLIVER-PIERCE-RENVILLE-ROLETTE- SHERIDAN-SIOUX-STUTSMAN-WARD-WELLS- INCLUDING THE CITIES OF...MINOT...JAMESTOWN...BOTTINEAU...BISMARCK... MANDAN...WASHBURN...RUGBY...LINTON...HARVEY...ELLENDALE... CARRINGTON...BEULAH...BELCOURT AND ASHLEY 455 AM CDT THU JUL 14 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT A COLD FRONT WILL CONTINUE TO MOVE ACROSS CENTRAL AND EASTERN NORTH DAKOTA TODAY BEFORE EXITING THE REGION LATER TONIGHT. THIS FRONT WILL BE THE FOCUS FOR STRONG TO SEVERE THUNDERSTORMS LATER THIS AFTERNOON AND EVENING. THE MAIN SEVERE WEATHER THREATS FROM THESE STORMS WILL BE DAMAGING WIND AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A SURFACE LOW PRESSURE SYSTEM AND AN ASSOCIATED COLD FRONT WILL MOVE ACROSS WESTERN AND CENTRAL NORTH DAKOTA SATURDAY. STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED SATURDAY AFTERNOON THROUGH EARLY SUNDAY MORNING ACROSS THE ENTIRE FORECAST AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. HEINERT NDZ001-002-009-010-017-018-031>033-040-041-043-044-150953- ADAMS-BILLINGS-BOWMAN-BURKE-DIVIDE-DUNN-GOLDEN VALLEY-HETTINGER- MCKENZIE-MOUNTRAIL-SLOPE-STARK-WILLIAMS- INCLUDING THE CITIES OF...WILLISTON...DICKINSON...CROSBY...BOWMAN... WATFORD CITY...STANLEY...MOTT...MEDORA...HETTINGER AND BEACH 455 AM CDT THU JUL 14 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A SURFACE LOW PRESSURE SYSTEM AND AN ASSOCIATED COLD FRONT WILL MOVE ACROSS WESTERN AND CENTRAL NORTH DAKOTA SATURDAY. STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED SATURDAY AFTERNOON THROUGH EARLY SUNDAY MORNING ACROSS THE ENTIRE FORECAST AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. HEINERT
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 10:04 PM CDT | Severe Thunderstorm Warning | BIS | Williams | 56 min |
| Jul 13, 10:37 PM CDT | Severe Thunderstorm Warning | BIS | Divide | 53 min |
| Jul 13, 10:40 PM CDT | Severe Thunderstorm Warning | BIS | McKenzie | 65 min |
| Jul 13, 11:10 PM CDT | Severe Thunderstorm Warning | BIS | Burke | 50 min |
| Jul 13, 11:20 PM CDT | Severe Thunderstorm Warning | BIS | McKenzie, Williams | 55 min |
| Jul 13, 11:44 PM CDT | Severe Thunderstorm Warning | BIS | McKenzie | 61 min |
| Jul 14, 12:21 AM CDT | Severe Thunderstorm Warning | BIS | Billings, Golden Valley | 54 min |
| Jul 14, 4:20 AM CDT | Severe Thunderstorm Warning | BIS | Mercer | 57 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.